Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 82, NWS Grand Forks, ND

June 29, 2018Beltrami County, Clearwater County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 29, 2018, 5:23 AM CDT for Beltrami County, Clearwater County, Minnesota. It was in force for 67 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2018, 5:23 AM CDT (10:23 UTC)
Expired
Jun 29, 2018, 6:30 AM CDT
In force
67 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Beltrami County, MN, Clearwater County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 178 km from the middle of the area, began a volume at 10:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:40 AM CDTTSTM WND DMG10 Nw Bemidji, MNNUMEROUS TREES DOWN 10 MILES NORTHWEST OF BEMIDJI. REPORTED BY EMERGENCY MANAGER.
Jun 29, 5:42 AM CDTTSTM WND DMG8 N Bemidji, MNSEVERAL 1 FOOT DIAMETER BIRCH TREES DOWN, SOME ON HOUSE AND COVERING DRIVEWAY. CALLER ALSO HAS NO POWER. TIME ESTIMATED BY RADAR.
Jun 29, 5:42 AM CDTNON-TSTM WND DMG8 N Bemidji, MNSEVERAL 1 FOOT DIAMETER BIRCH TREES DOWN, SOME ON HOUSE AND COVERING DRIVEWAY. CALLER ALSO HAS NO POWER.
Jun 29, 5:42 AM CDTNON-TSTM WND DMG8 N Bemidji, MNSEVERAL 1 FOOT DIAMETER BIRCH TREES DOWN, SOME ON HOUSE AND COVERING DRIVEWAY. CALLER ALSO HAS NO POWER. TIME ESTIMATED BY RADAR.
Jun 29, 5:48 AM CDTTSTM WND GST 66Red Lake, MNPUBLIC WEATHER BUG STATION.
Jun 29, 5:50 AM CDTTSTM WND DMG3 N Bemidji, MNDECK BOXES AND FURNITURE BLOWN OFF DECK. 2.01 INCHES OF RAIN. REPORTED VIA SOCIAL MEDIA. TIME ESTIMATED ON RADAR.
Jun 29, 5:54 AM CDTTSTM WND DMG5 Wsw Shooks, MNREPORTS OF DOZENS OF TREES DOWN ACROSS HIGHWAY 72 IN SEVERAL LOCATIONS BETWEEN KELLIHER AND BLACKDUCK. POWER LINES ARE DOWN. TIME BASED ON RADAR.
Jun 29, 5:58 AM CDTTSTM WND DMG1 Nnw Kelliher, MNOVERTURNED AIRCRAFT NORTHWEST OF KELLIHER AT THE AIRPORT. OVERTURNED AIRCRAFT IN THE MIDDLE OF HIGHWAY 72. TIME BASED ON RADAR.
Jun 29, 6:00 AM CDTTSTM WND DMG2 S Kelliher, MNEXTENSIVE TREE DAMAGE THROUGHOUT THE AREA. REPORTED BY EMERGENCY MANAGER.
Jun 29, 6:18 AM CDTTSTM WND DMGBlackduck, MNMULTIPLE TREES ON HIGHWAY 72 BETWEEN BLACKDUCK AND KELLIHER. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 10:54 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
968 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.5

Open this sounding in Storm Lab

The text

As transmitted.

677 
WUUS53 KFGF 291023
SVRFGF
MNC007-029-291130-
/O.NEW.KFGF.SV.W.0082.180629T1023Z-180629T1130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
523 AM CDT FRI JUN 29 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Beltrami County in north central Minnesota...
  Northeastern Clearwater County in northwestern Minnesota...

* Until 630 AM CDT.

* At 522 AM CDT, severe thunderstorms were located along a line
  extending from Fourtown to 8 miles west of Little Rock to near
  Upper Rice Lake, moving east at 65 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Severe thunderstorms will be near...
  Lower Red Lake, Thorhult and Shevlin around 525 AM CDT.
  Little Rock, Solway and Debs around 530 AM CDT.
  Red Lake, Island Lake in Beltrami County and Wilton around 535 AM 
  CDT.
  Bemidji, Plantagenet Lake and Redby around 540 AM CDT.
  Rosby, Lavinia and Lake Bemidji State Park around 545 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4741 9533 4835 9542 4836 9443 4741 9442
TIME...MOT...LOC 1022Z 270DEG 58KT 4827 9535 4783 9529 4745 9531 

HAIL...1.00IN
WIND...70MPH
 
$$

Knutsvig
4 follow-up statements
002 
WWUS53 KFGF 291046
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
546 AM CDT FRI JUN 29 2018

MNC007-029-291130-
/O.CON.KFGF.SV.W.0082.000000T0000Z-180629T1130Z/
Beltrami MN-Clearwater MN-
546 AM CDT FRI JUN 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR BELTRAMI AND NORTHEASTERN CLEARWATER COUNTIES...

At 546 AM CDT, severe thunderstorms were located along a line
extending from Upper Red Lake to near Nebish to Bemidji, moving east
at 70 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

These severe storms will be near...
  Hines around 550 AM CDT.
  Blackduck and Otto around 555 AM CDT.
  BIg Bog State Recreation Area, Funkley and Pennington around 600 
  AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4741 9533 4835 9542 4836 9443 4741 9442
TIME...MOT...LOC 1046Z 266DEG 62KT 4818 9483 4779 9472 4748 9489 

HAIL...1.00IN
WIND...70MPH
 
$$

Knutsvig
903 
WWUS53 KFGF 291052
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
552 AM CDT FRI JUN 29 2018

MNC007-029-291130-
/O.CON.KFGF.SV.W.0082.000000T0000Z-180629T1130Z/
Beltrami MN-Clearwater MN-
552 AM CDT FRI JUN 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR BELTRAMI AND NORTHEASTERN CLEARWATER COUNTIES...

At 551 AM CDT, severe thunderstorms were located along a line
extending from Upper Red Lake to near Blackduck to Rosby, moving east
at 65 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. At 548 AM...a 66 mph wind gust was 
         reported at Red Lake.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

These severe storms will be near...
  Blackduck and Otto around 555 AM CDT.
  Waskish, BIg Bog State Recreation Area and Funkley around 600 AM 
  CDT.
  Pennington around 605 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4741 9533 4835 9542 4836 9443 4741 9442
TIME...MOT...LOC 1051Z 265DEG 57KT 4812 9471 4774 9461 4742 9477 

HAIL...1.00IN
WIND...70MPH
 
$$

Knutsvig
017 
WWUS53 KFGF 291100
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
600 AM CDT FRI JUN 29 2018

MNC029-291109-
/O.CAN.KFGF.SV.W.0082.000000T0000Z-180629T1130Z/
Clearwater MN-
600 AM CDT FRI JUN 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLEARWATER COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
north central Minnesota.

LAT...LON 4742 9514 4782 9516 4834 9527 4836 9443
      4741 9442
TIME...MOT...LOC 1059Z 265DEG 53KT 4814 9461 4776 9451 4744 9467 

$$

MNC007-291130-
/O.CON.KFGF.SV.W.0082.000000T0000Z-180629T1130Z/
Beltrami MN-
600 AM CDT FRI JUN 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM CDT
FOR BELTRAMI COUNTY...

At 559 AM CDT, severe thunderstorms were located along a line
extending from Upper Red Lake to near Blackduck to near Town Of Cass
Lake, moving east at 60 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. At 548 AM...a wind gust of 66 mph was 
         reported at Red Lake.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

These severe storms will be near...
  Funkley and Shooks around 605 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4742 9514 4782 9516 4834 9527 4836 9443
      4741 9442
TIME...MOT...LOC 1059Z 265DEG 53KT 4814 9461 4776 9451 4744 9467 

HAIL...1.00IN
WIND...70MPH
 
$$

Knutsvig
316 
WWUS53 KFGF 291120 RRA
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
620 AM CDT FRI JUN 29 2018

MNC007-291130-
/O.EXP.KFGF.SV.W.0082.000000T0000Z-180629T1130Z/
Beltrami MN-
620 AM CDT FRI JUN 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR BELTRAMI COUNTY WILL EXPIRE AT
630 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
north central Minnesota.

LAT...LON 4742 9514 4782 9516 4834 9527 4836 9443
      4741 9442
TIME...MOT...LOC 1120Z 270DEG 58KT 4814 9411 4776 9401 4744 9418 

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:24 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 29, 3:24 AM CDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
324 AM CDT Fri Jun 29 2018

.SHORT TERM...(Today and tonight)
Issued at 324 AM CDT Fri Jun 29 2018

Convection timing and strength will be the main issues for the
period.

Ongoing MCS entering our western counties will continue to push
eastward early this morning. Southeasterly winds have been feeding
rich moisture with MU CAPE around 3000 J/kg into the complex.
Effective deep layer bulk shear is in the 50-70 kt range. The
complex has a history of producing 80 mph or greater winds, and
there have been indications of some brief QLCS circulations. Bulk
shear from 0-3km is out of the southwest, so any part of the line that
starts bulging north or northeast will be prime for producing a
brief spin up. Will also have to watch for enhanced convective
activity along the warm front, which is stretched across the
northern counties. See little reason for the thunderstorm complex
to fizzle like the RAP shows, and think we will continue to have
severe potential as it crosses the CWA. HRRR is doing a decent job
depicting the line, but is too slow. The storms will continue to
impact the western counties for the next hour or so, and will be
nearing the Red River around 10Z or so, pushing off out of our MN
counties a couple hours later. Tried to time the complex as it
moves through, but will make some further adjustments to timing as
it comes through.

The main shortwave generating this thunderstorm complex will
quickly lift off to north of the Great Lakes by this afternoon.
Our region will remain under southwesterly flow aloft. There is
the possibility of another weak shortwave moving through and
providing some upper support for storms to redevelop. The warm
front will be lifting north towards the Canadian border this
morning, and a cold front will be entering the west by afternoon
as the surface low moves into the Red River Valley. Highs will be
near 90 in the southern counties, with low to mid 70s in the
northwest behind the cold front. CAM models only have some weak
showers and are not very impressive for redevelopment this
afternoon. Will keep some broadbrushed 20-40 POPs, and refine
later as we see how this morning convection plays out.

Southwesterly flow aloft will continue into tonight, with the cold
front pushing the rest of the way through and the surface low
entering the MN arrowhead. Most of the models have some scattered
post frontal precip, so kept our low POPs going for much of the
area. Winds will keep us mixed and there will be plenty of
lingering clouds, so have lows mainly in the 60s.

.LONG TERM...(Saturday through Thursday)
Issued at 324 AM CDT Fri Jun 29 2018

Unsettled weather will continue through most of the long term.
Temperatures will be a bit cooler with highs near or below the 80
mark behind the cold front over the weekend. Weak shortwaves will
be embedded in the broad trough across the region, although timing
and placement is pretty uncertain so will keep fairly low POPs
that the blend gives us. The upper flow briefly becomes more zonal
at the beginning of the work week, but then shifts back to the
southwest. The GFS and ECMWF both have good signal for some sort
of precipitation event Tuesday into Tuesday night. Upper ridging
builds in strongly for mid-week, with Independence Day and the
day afternoon looking pretty hot and some ridge riding
thunderstorms not out of the question, especially in the north.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1155 PM CDT Thu Jun 28 2018

Line of thunderstorms will sweep through the area tonight...likely
dropping cigs and vis to MVFR or IFR levels. Should be reaching
DVL by 8Z and BJI by 12Z. Strong winds are likely with this
line...and will update TAFs to increase winds even more if
upstream obs warrant it.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JR
AVIATION...Knutsvig

In the hours before

Local storm report, Jun 29, 4:20 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
420 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 AM     TSTM WND GST     16 W GRAND FORKS        47.92N 97.42W
06/29/2018  M62 MPH          Grand Forks        ND   ASOS

            GRAND FORKS AFB ASOS MEASURED 62 MPH WIND GUST.

&&

AMOORE
Local storm report, Jun 29, 4:29 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 AM     TSTM WND GST     5 ENE EAST GRAND FORKS  47.96N 96.92W
06/29/2018  M62 MPH          Polk               MN   PUBLIC

            PUBLIC DAVIS WEATHER STATION REPORTED WIND GUST OF 62
            MPH.

&&

AMOORE
Local storm report, Jun 29, 4:50 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
450 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 AM     TSTM WND GST     4 NE HENDRUM            47.30N 96.75W
06/29/2018  M70 MPH          Norman             MN   MESONET

            HENDRUM RWIS REPORTED 70 MPH WIND GUST.

&&

AMOORE
Local storm report, Jun 29, 5:16 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
516 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     HILLSBORO               47.40N 97.06W
06/29/2018                   TRAILL             ND   PUBLIC

            SEVERAL TREES FELLED IN HILLSBORO. REPORT RECEIVED VIA
            SOCIAL MEDIA.

&&

WBARRETT
Local storm report, Jun 29, 5:20 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
520 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 AM     TSTM WND GST     3 S BROOKS              47.77N 96.00W
06/29/2018  M65.00 MPH       Red Lake           MN   MESONET

            BROOKS RWIS MEASURED 65 MPH WIND GUST.

&&

AMOORE
Local storm report, Jun 29, 5:22 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
522 AM CDT FRI JUN 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     TSTM WND DMG     8 W REYNOLDS            47.67N 97.28W
06/29/2018                   Traill             ND   PUBLIC

            PLENTY OF TREES DOWN ON HIGHWAY 15. REPORT RECEIVED VIA
            SOCIAL MEDIA.

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:51 AM CDTSevere Thunderstorm WarningFGFClay, Norman, Polk54 min
Jun 29, 3:58 AM CDTSevere Thunderstorm WarningFGFMarshall, Polk47 min
Jun 29, 4:06 AM CDTSevere Thunderstorm WarningFGFClay, Otter Tail, Wilkin54 min
Jun 29, 4:25 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Kittson, Marshall, Pennington, Polk and 2 more65 min
Jun 29, 4:31 AM CDTTornado WarningFGFNorman29 min
Jun 29, 4:32 AM CDTTornado WarningFGFMahnomen, Norman, Polk28 min
Jun 29, 4:42 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Mahnomen, Norman, Polk63 min
Jun 29, 4:57 AM CDTSevere Thunderstorm WarningFGFBecker, Clay, Hubbard, Otter Tail, Wadena, Wilkin63 min
Jun 29, 4:59 AM CDTTornado WarningFGFClearwater, Polk31 min
Jun 29, 5:05 AM CDTHigh Wind WarningFGFKittson, Marshall4 hr
Jun 29, 5:36 AM CDTSevere Thunderstorm WarningFGFBecker, Clearwater, Hubbard54 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.